Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Twin Cities, MN

July 17, 2005Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 17, 2005, 11:53 PM CDT for Eau Claire County, Wisconsin. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2005, 11:53 PM CDT (04:53 UTC)
Expired
Jul 18, 2005, 12:13 AM CDT
In force
20 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2721 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 180454
SVRMPX
WIC035-180515-
/O.NEW.KMPX.SV.W.0221.050718T0453Z-050718T0510Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES-CHANHASSEN MN
ISSUED BY NATIONAL WEATHER SERVICE DULUTH MN
1153 PM CDT SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN TWIN CITIES-CHANHASSEN MN HAS 
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1210 AM CDT

* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES NORTH OF FAIRCHILD TO 10 MILES SOUTHWEST OF
  FAIRCHILD...OR ALONG A LINE EXTENDING FROM 32 MILES WEST OF
  ABBOTSFORD TO 49 MILES SOUTHWEST OF ABBOTSFORD...AND MOVING EAST AT
  15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FAIRCHILD BY MIDNIGHT CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 4485 9104 4438 9119 4440 9084 4492 9068

$$

KFM
1 follow-up statement
000 
WWUS53 KMPX 180513
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES-CHANHASSEN MN
ISSUED BY NATIONAL WEATHER SERVICE DULUTH MN
1213 AM CDT MON JUL 18 2005

WIC035-180523-
/O.EXP.KMPX.SV.W.0221.000000T0000Z-050718T0510Z/
EAU CLAIRE WI-
1213 AM CDT MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAU CLAIRE COUNTY EXPIRES AT
1210 AM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER A THREAT. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4485 9104 4438 9119 4440 9084 4492 9068

$$

KFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:25 PM CDT, 9 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM CDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
225 PM CDT SUN JUL 17 2005

.DISCUSSION...
IN THE SHORT TERM...LINE OF CONVECTION ACRS WRN CWA NEAR SFC
MOISTURE CONVERGENCE AXIS EXPECTED TO QUICKLY BLOSSOM INTO A LINE OF
THUNDERSTORMS BY LATE THIS AFTERNOON...THEN MOVE QUICKLY EAST OUT OF
CWA BY LATE TONIGHT. MUCH COOLER AIR OBSERVED UPSTREAM...SO STUCK
WITH THE COOLEST OF THE MOS PACKAGES FOR MAXES ON MONDAY. SHOULD BE
BREEZY ON MONDAY WITH STEEP LOW LEVEL LAPSE RATES.  BOTH THE 06Z NAM
AND 12Z HAVE BOTH DEPICTED QPF ACROSS OUR CWA TUESDAY NIGHT AND
WEDNESDAY. STRONG WARM ADVECTION/ISENTROPIC LIFT...ALONG WITH AN
INCOMING UPPER JET MAX SEEM TO PROVIDE THE FORCING.  WILL JUST
BROADBRUSH WITH CHANCE POPS FOR NOW.

A BIT CONCERNED ABOUT OUR MAX TEMPERATURE GRIDS FOR
WEDNESDAY...GIVEN POSSIBILITY OF A LOT OF PRECIPITATION...BUT HAVE
LEFT THESE PREVIOUSLY COLLABORATED VALUES FOR NOW.

LONGER TERM...WEDNESDAY NIGHT THROUGH SUNDAY
LATEST GFSLR AND ECMWF MODELS CONTINUE TO BRING COOL CANADIAN AIR
INTO THE PICTURE WEDNESDAY NIGHT THROUGH THURSDAY...ONLY TO BE
FOLLOWED BY ANOTHER SURGE OF WARM CONTINENTAL TROPICAL AIR INTO THE
UPPER MIDWEST...INCLUDING THE MPX CWA. GFSLR AND ECMWF JET FORECAST
(30H LEVEL) SHOWS MAX WIND BELT WELL NORTH OF THE INTERNATIONAL
BORDER WITH NEAR ZONAL FLOW OVER THIS PERIOD. WE ARE ADVERTISING A
THUNDERSTORM THREAT WEDNESDAY EVENING...AND AGAIN FRIDAY INTO
SATURDAY NIGHT.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

NAISTAT/WET
Hazardous weather outlook, Jul 17, 10:10 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 PM CDT SUN JUL 17 2005

MNZ041>045-047>070-073>078-082>085-091>093-181110-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-
STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-
YELLOW MEDICINE-
1010 PM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT.

WIZ014>016-023>028-181110-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
1010 PM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE EARLY
MORNING HOURS AS A COLD FRONT MOVES ACROSS WEST CENTRAL
WISCONSIN. DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREAT.
IN ADDITION...HEAVY DOWNPOURS COULD RESULT IN LOCALIZED FLOODING OF
LOW LYING AREAS...ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

RAH

In the hours before

Local storm report, Jul 17, 11:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1143 PM CDT SUN JUL 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND GST     EAU CLAIRE              44.82N 91.49W
07/17/2005  60 MPH           EAU CLAIRE         WI   LAW ENFORCEMENT

            WIND GUST ESTIMATED BY LAW ENFORCEMENT. TREES ALSO
            REPORTED DOWN IN THE CITY OF EAU CLAIRE.

&&

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:28 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix34 min
Jul 17, 11:20 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.